Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 279, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 27, 2013, 7:10 PM CDT for 4 counties in Kansas. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 27, 2013, 7:10 PM CDT (00:10 UTC)
- Expired
- Sep 27, 2013, 8:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Finney County, KS, Gray County, KS, Haskell County, KS, Seward County, KS
The radar
The Dodge City radar (KDDC), 86 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 27, 7:15 PM CDT | TSTM WND DMG | 2 S Satanta, KS | POWER POLES WERE BLOWN DOWN. |
| Sep 27, 7:15 PM CDT | HAIL 1 | 1 Ene Satanta, KS | |
| Sep 27, 7:25 PM CDT | HAIL 0.75 | 8 Nnw Sublette, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 27, 5:25 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 270 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1639 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
064
WUUS53 KDDC 280010
SVRDDC
KSC055-069-081-175-280100-
/O.NEW.KDDC.SV.W.0279.130928T0010Z-130928T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
710 PM CDT FRI SEP 27 2013
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL FINNEY COUNTY IN SOUTHWEST KANSAS...
NORTHWESTERN GRAY COUNTY IN SOUTHWEST KANSAS...
HASKELL COUNTY IN SOUTHWEST KANSAS...
NORTHWESTERN SEWARD COUNTY IN SOUTHWEST KANSAS...
* UNTIL 800 PM CDT
* AT 705 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
CAVE...AND MOVING NORTH AT 55 MPH.
HAZARD...UP TO PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SATANTA...SUBLETTE...TICE...COPELAND...PLYMELL...PIERCEVILLE...
INGALLS...CHARLESTON...CIMARRON...HOLCOMB AND GARDEN CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3733 10107 3739 10107 3739 10109 3745 10109
3805 10103 3811 10063 3782 10031 3728 10089
TIME...MOT...LOC 0010Z 199DEG 56KT 3740 10096
HAIL...1.50IN
WIND...60MPH
$$
HOVORKA4 follow-up statements
771
WWUS53 KDDC 280023
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
723 PM CDT FRI SEP 27 2013
KSC175-280032-
/O.CAN.KDDC.SV.W.0279.000000T0000Z-130928T0100Z/
SEWARD KS-
723 PM CDT FRI SEP 27 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SEWARD COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3746 10103 3805 10096 3811 10063 3791 10046
3742 10083
TIME...MOT...LOC 0022Z 199DEG 56KT 3758 10088
$$
KSC055-069-081-280100-
/O.CON.KDDC.SV.W.0279.000000T0000Z-130928T0100Z/
HASKELL KS-GRAY KS-FINNEY KS-
723 PM CDT FRI SEP 27 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
FINNEY...NORTHWESTERN GRAY AND HASKELL COUNTIES UNTIL 800 PM CDT...
AT 719 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SUBLETTE...AND
MOVING NORTH AT 55 MPH.
HAZARD...UP TO PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
PLYMELL...PIERCEVILLE...CHARLESTON AND GARDEN CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3746 10103 3805 10096 3811 10063 3791 10046
3742 10083
TIME...MOT...LOC 0022Z 199DEG 56KT 3758 10088
HAIL...1.50IN
WIND...60MPH
$$
WAH950
WWUS53 KDDC 280033
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
733 PM CDT FRI SEP 27 2013
KSC055-069-081-280100-
/O.CON.KDDC.SV.W.0279.000000T0000Z-130928T0100Z/
HASKELL KS-GRAY KS-FINNEY KS-
733 PM CDT FRI SEP 27 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
FINNEY...NORTHWESTERN GRAY AND NORTHEASTERN HASKELL COUNTIES UNTIL
800 PM CDT...
AT 728 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
PLYMELL...AND MOVING NORTH AT 55 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
PLYMELL...PIERCEVILLE...CHARLESTON AND GARDEN CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3757 10076 3761 10095 3806 10091 3811 10063
3795 10049
TIME...MOT...LOC 0033Z 199DEG 56KT 3774 10081
HAIL...1.00IN
WIND...60MPH
$$
WAH533
WWUS53 KDDC 280050
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
750 PM CDT FRI SEP 27 2013
KSC081-280100-
/O.CAN.KDDC.SV.W.0279.000000T0000Z-130928T0100Z/
HASKELL KS-
750 PM CDT FRI SEP 27 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HASKELL COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3784 10066 3787 10078 3807 10077 3811 10063
3802 10055
TIME...MOT...LOC 0050Z 199DEG 56KT 3799 10070
$$
KSC055-069-280100-
/O.CON.KDDC.SV.W.0279.000000T0000Z-130928T0100Z/
GRAY KS-FINNEY KS-
750 PM CDT FRI SEP 27 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL FINNEY
AND NORTHWESTERN GRAY COUNTIES UNTIL 800 PM CDT...
AT 747 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF PIERCEVILLE...AND MOVING NORTH AT 55 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF CENTRAL FINNEY AND EXTREME NORTHWESTERN GRAY
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3784 10066 3787 10078 3807 10077 3811 10063
3802 10055
TIME...MOT...LOC 0050Z 199DEG 56KT 3799 10070
HAIL...1.00IN
WIND...<50MPH
$$
WAH751
WWUS53 KDDC 280058
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
758 PM CDT FRI SEP 27 2013
KSC055-069-280108-
/O.EXP.KDDC.SV.W.0279.000000T0000Z-130928T0100Z/
GRAY KS-FINNEY KS-
758 PM CDT FRI SEP 27 2013
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FINNEY AND
NORTHWESTERN GRAY COUNTIES WILL EXPIRE AT 800 PM CDT/700 PM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 3784 10066 3787 10078 3807 10077 3811 10063
3802 10055
TIME...MOT...LOC 0058Z 199DEG 56KT 3811 10065
$$
WAHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 5:51 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Sep 27, 5:51 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 551 PM CDT Fri Sep 27 2013 ...Updated for Aviation... .SYNOPSIS... ISSUED AT 1049 AM CDT FRI SEP 27 2013 At 12z Friday a surface cold front extended from south central Nebraska into east central Colorado. A tough of low pressure/dryline was located near the Colorado and extended south of this cold front into extreme northeast New Mexico. Across western Kansas surface dewpoints east of the surface lee trough were mainly in the mid 50s. Surface dewpoints in the low to mid 60s were advecting northward across the panhandle of Texas. At the 700mb level a wedge of higher dewpoints were evident from eastern New Mexico into northwest Kansas. Weak instability also was present along this moisture axis based on the North Platte and RAP proximity soundings. This area outlined the early morning light precipitation was occurred across far western Kansas. Further west a -23c 500mb trough was located near the four corners region and a 300mb jet streak extend from just west of this upper trough north/northeast into southeast Wyoming. && .SHORT TERM...(This evening through Saturday) ISSUED AT 250 PM CDT FRI SEP 27 2013 19z surface analysis indicating +60 dewpoints were already spreading into western Kansas as gusty south winds at 20 to 30 mph continue east of a surface lee trough/dryline. Surface based capes and mid level lapse rates indicating some instability across all of western Kansas but the better 0-6km shear was focused across eastern Colorado and far western Kansas. This was also the area where some minor cooling in the mid levels were occurring based on SPC mesoscale Analysis page. Synoptic scale lift improves late this afternoon across western Kansas as the -23c upper level trough and right exit region of an upper level jet approaches the central high plains. Given the improving lift along with the 0-6km shear, moisture and mid level instability the general idea of convection developing by late day near the surface boundary in/near western Kansas still is reasonable. Preciptable water values are forecast to be greater around one inch early tonight but deep layer shear vectors suggesting storms may be more liner in nature that what previous thought. As a result the main hazard overnight may be strong winds and periods of heavy rain. Large hail is still likely, but this may be confined to the first couple of hours. Strong to severe thunderstorms will move east across western Kansas early this evening while another area of thunderstorms are expected to be developing across northwest Kansas. These thunderstorms will accompany the cold front as it surges southeast across western Kansas overnight. 12z Models remained fairly consistent with previous runs in moving this cold front across western Kansas overnight as the upper level trough crosses the central high plains. Behind this cold front decent cold air advection is forecast in the lower levels along with 35 to 40kts in the 0.0.5km level. mean mixed layer winds also indicating a brief period of sustained winds in the 30 to 35 mph range. The current wind advisory that was issued earlier still looks on track. By early Saturday morning the upper level trough will move into central Kansas. Any lingering precipitation in south central Kansas is expected to end as subsidence develops in the wake of the upper level trough. Despite a mostly sunny Saturday the afternoon temperatures are expected to climb only into the low 70s based on the 24hour 925-850mb temperatures trends from 00z Saturday to 00z Sunday. Winds will be decreasing during the early morning hours as a surface ridge builds into western Kansas. .LONG TERM...(Saturday night through Friday) ISSUED AT 335 PM CDT FRI SEP 27 2013 The airmass behind the front that moves through tonight will be much drier and somewhat cool. As high pressure builds in at the surface and winds go light, temperatures should get chilly Sunday morning with perhaps even a few upper 30s possible north of Syracuse. Beyond the end of the weekend, the next challenge will be later in the week. The aforementioned front may not move back as a warm front, but at least boundary layer moisture will surge back north as lee troughing commences by Monday. There is a lot of uncertainty in the evolution of the pattern by mid week and beyond. There have been periodic model runs that indicate a deep trough digging into the Rockies. However, this mornings 12z runs don't show much of this. What is bothersome is the anomalously strong jet across the north Pacific. Any buckling may support the previous troughiness in the Rockies. In any event, my confidence in the pattern beyond the first of the week is low. Will continue to carry low pops for the last half of the week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) ISSUED AT 550 PM CDT FRI SEP 27 2013 Thunderstorms, some severe, will be around the TAF sites through 06z with and ahead of a cold front. Winds will shift to the northwest by 06-08z. Strong winds of 50-60kt will be the main threat with large hail decreasing in chance as the evening wears on. && .PRELIMINARY POINT TEMPS/POPS... DDC 53 70 44 78 / 80 10 0 0 GCK 52 71 43 79 / 80 10 0 0 EHA 52 70 43 79 / 70 10 0 0 LBL 53 71 43 79 / 80 10 0 0 HYS 53 71 43 79 / 80 10 0 0 P28 57 72 48 78 / 80 40 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY from 10 PM CDT /9 PM MDT/ this evening to 5 AM CDT /4 AM MDT/ Saturday FOR KSZ030-043>045-061>064. && SYNOPSIS...Burgert SHORT TERM...Burgert LONG TERM...Hutton AVIATION...Kruse
Hazardous weather outlook, Sep 27, 11:59 AM CDT, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1159 AM CDT FRI SEP 27 2013 KSZ030-031-043>046-061>066-074>081-084>090-281415- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1159 AM CDT FRI SEP 27 2013 /1059 AM MDT FRI SEP 27 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EXTREME SOUTHWEST KANSAS AFTER 4 PM CDT, AND SPREAD EASTWARD THROUGH THE EVENING. THE MAIN HAZARD FROM THESE STORMS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING, HAIL UP TO THE SIZE OF GOLF BALLS, AND WIND GUSTS TO AROUND 60 MPH. PERIODS OF HEAVY RAINFALL ARE ALSO POSSIBLE WHICH MAY PRODUCE LOCALIZED FLASH FLOODING. A WIND ADVISORY IS IN EFFECT OVERNIGHT FOR WEST CENTRAL KANSAS. PLEASE REFER TO THE LATEST WIND ADVISORY STATEMENT FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER CHANCE FOR THUNDERSTORMS EXISTS MID WEEK. AT THIS TIME IT TOO EARLY TO TELL IF ANY OF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4 PM CDT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC BURGERT
In the hours before
Special weather statement, Sep 27, 6:53 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 653 PM CDT FRI SEP 27 2013 KSZ044-063-064-076>078-087-280045- FINNEY-FORD-GRAY-HASKELL-HODGEMAN-LANE-MEADE- 653 PM CDT FRI SEP 27 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FINNEY...EASTERN HASKELL...GRAY...NORTHWESTERN FORD...NORTHWESTERN MEADE... SOUTHWESTERN HODGEMAN AND SOUTHWESTERN LANE COUNTIES... AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR TICE...MOVING NORTHEAST AT 55 MPH. SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3827 10060 3799 9997 3740 10068 3749 10088 TIME...MOT...LOC 2353Z 211DEG 48KT 3752 10072 WAH
Special weather statement, Sep 27, 7:05 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
705 PM CDT FRI SEP 27 2013
KSZ063-075>077-085>087-280045-
FINNEY-GRANT-GRAY-HASKELL-MEADE-SEWARD-STEVENS-
705 PM CDT FRI SEP 27 2013
...SIGNIFICANT WEATHER ADVISORY FOR GRAY...HASKELL...NORTHEASTERN
STEVENS...NORTHWESTERN MEADE...NORTHWESTERN SEWARD...SOUTHEASTERN
GRANT AND SOUTHERN FINNEY COUNTIES...
AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF WOODS...MOVING NORTHEAST
AT 55 MPH.
SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.
LAT...LON 3793 10094 3802 10057 3776 10029 3720 10093
3727 10114
TIME...MOT...LOC 0006Z 203DEG 52KT 3733 10098
WAHThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 7:05 PM CDT | Special Weather Statement | DDC | Gray, Haskell | 40 min |
| Sep 27, 9:08 PM CDT | Special Weather Statement | DDC | Scott | 67 min |
| Sep 27, 9:39 PM CDT | Special Weather Statement | DDC | Comanche | 51 min |
| Sep 27, 9:58 PM CDT | Special Weather Statement | DDC | Ford, Hodgeman | 47 min |
| Sep 27, 10:40 PM CDT | Special Weather Statement | DDC | Finney, Grant, Haskell, Kearny, Lane, Scott and 2 more | 50 min |
| Sep 27, 11:30 PM CDT | Special Weather Statement | DDC | Ford, Gray, Hodgeman, Meade, Ness, Seward and 1 more | 45 min |
| Sep 28, 12:12 AM CDT | Special Weather Statement | DDC | Clark, Ellis, Ford, Hodgeman, Meade, Ness and 2 more | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.